Aa
A
A
A
Close
Depression/Mental Health Forum
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Avatar universal

Lexapro rare side effect???

I have been depressed lately and my doctor put me on Lexapro last week.  After the first pill,  which I took at lunch,  I felt nauseous for a while, but then I felt sort of relaxed and a little 'fuzzy-headed' that night.  I took my blood pressure (I was curious if it would be really low, and we have a machine since my husband has blood pressure issues), and to my shock it was 155/95 !!??  It never got below 140/90 on several attempts, and that is much higher than I usually get on the machine.  In fact, I am usually below 120/80.  Since then, I cut the Lexapro in half for a few days to get used to it, nausea wise, and the blood pressure dropped, but not all the way to normal, and today I went back full dose and it was high again.  I have looked high and low for this as a side effect but haven't found much on the internet.  Some other SSRI's, like Prozac, do list hypertension as a possible, but uncommon side effect, but not Lexapro.  Am I correct in thinking this is a side effect?  Should I discontinue the medicine after only 4 days?  If it is a side effect, how long will it take for normalcy to reestablish?   I am a 40-year old female.
5 Responses
242532 tn?1269553979
MEDICAL PROFESSIONAL
This class of medications has a stimulant effect on the central nervous system which can easily account for your temporary high blood pressure. Also, if you get too anxious about your blood pressure,that in itself can raise the pressure. I suggest you monitor this for another two weeks and you will probably see your blood pressure right back to normal.  If not, see your doctor.
Avatar universal
I had the same problem with 25mg of Paxil CR... He put me on 10mg of Atendol (Blood Pressure Med) to keep my BP and heart rate down... Helped out alot....
Avatar universal
Wow.  I appreciate the information, in that I now feel that it actually could be a side effect.  I stopped taking the med, and BP did drop back to normal.  The only problem is now I am not on any meds, and so I am not getting any possible benefit.  I don't think I would want to go on a second med in order to correct the side effects of the first one, though.
Avatar universal
Did you have any side effects from the BP medicine? I am on Lexapro and my BP is going up and down and is very irregular and the doc gave me some samples of a beta blocker. I am afraid to add one more medication to the mix for fear of more side effects. I am already on 2 mg of Xanax as well as the Lexapro. Please let me know if you had any side effects from the high BP medication.

Thanks,

Karen
Avatar universal
I have taken Lexapro twice. Once for 9 months and then again for several weeks to get off Paxil.  I didn't have High BP with the Lexapro.  It told my doc that I have never slept better in my life then when I was taking it, this seemed to surprise him because some people have insomnia with it.  The Paxil though caused my BP to be 140/95 and my BP usually runs around 117/69 to 120/80.  I also had electric shock feelings that shot down my arm and would wake up with the same feeling running from the occipital region of the brain forward to the frontal part.  It was terrible. I hope you find something that works for you.  I wouldn't try Paxil.
Didn't find the answer you were looking for?
Ask a question
Popular Resources
15 signs that it’s more than just the blues
Can depression and anxiety cause heart disease? Get the facts in this Missouri Medicine report.
Simple, drug-free tips to banish the blues.
A guide to 10 common phobias.
Are there grounds to recommend coffee consumption? Recent studies perk interest.
For many, mental health care is prohibitively expensive. Dr. Rebecca Resnik provides a guide on how to find free or reduced-fee treatment in your area